(warning: This post is laden with feeling like anger, frustration, sadness, exhaustion and no shortage of self-pity. At this point, I’m not sure I will even post it). There will also not be pictures, even though I have a ton of them, especially from the last three weeks
The Back Story:
Sometime back in February, I went to the doctor because, after a few days of feeling a little puffy, I woke up to my left eye significantly swollen (I only know it was February because I read a book in the waiting room and put it in my Goodreads App). I’m not sure what all the doctor said, other than he attended church in Indianapolis and drove to Bloomington every day for work. He gave me some sort of cream for the dry, itchy skin, and some sort of pills to take. I did both and felt significantly better.
About the same time I realized a long-plaguing me rash on my legs was acting up again. So, I thought I would go ahead and make an appointment with a dermatologist to see if I could get that taken care of before summer. I don’t remember the first dermatologist appointment, specifically, but I’ve basically been there every two weeks since then. The steroid cream did nothing for my legs, but the Eledil that she gave me for my minor still dry skin around my eye definitely cleared it up quickly. I went back for a follow-up and we noticed the legs were getting better but the face was getting a little worse.
Since then, well, since then..I spent about a month using the Eledil off and on. Shortly before I went to New York, it got really bad (because I had stopped putting anything on it, I think). Once I got back from New York, it was decided the cream wasn’t working and I was prescribed a steroid foam and scheduled for allergy testing. The Steroid worked great – until I stopped using it. As soon as I stopped, back it would came. So, approximately 3.5 weeks of steroid cream ON MY FACE and I decided I was done with that. There are too many strange things, such as vision issues, that can start as a result of steroid cream on the face.
Allergy testing revealed 3 minor allergies to things that I don’t really have in my life too often: Shellac, Carmine and Oleamidoproply Dimethyamine (no, I have no idea what that is). A 190 page document from the dermatologist and a 2 week on, 2 week of steroid prescription, with a follow-up in August. During my first time off the steroid, I immediately started to feel itchy, hot and red all over my face again (by now, it had progressed to both eyes, the apple of both cheeks and up through the eyebrows). I called the derm again and she said to use the Eledil again between. So, I did. For about three days, then it really started to burn. I washed it off and used nothing for three days. Then, I felt so horrible I called my regular doctor (after getting a prescription for yet a stronger steroid from the derm) and got in to see her. Now I’m wrapping up a short treatment of prednisone, an antibiotic and am taking a stronger antihistamine. With just 2 prednisone pills left to take, I’m feeling okay, although the worst spot is still super itchy.
I KNOW it’s just a skin issue. I know it’s not the end of the world. I know it doesn’t determine my worth or value or how my friends see me. However, it’s embarrassing, painful and makes me want to not leave my house. It looks gross and like I’m really sick on my worst days; itchy and a little bit sunburned on my best days. To the average person looking at me, it probably doesn’t look like much of anything. To me, it feels like everyone looks at me like something is wrong with me.
It makes me feel ugly.
It makes me feel unlovely.
It plays directly into my insecurities.
I often don’t feel strong enough to deal with it.
My friends have been great. My husband has been great. It still makes me feel all of the above. I’ve had a couple moments where I think, no big deal, if this is what it is. I’ve had more moments where all I want to do is cry. I’ve cried quite a few tears. I’ve worried so much that I’ve developed an allergic reaction to my dog (who is our world), that I’ve made myself physically sick. I’ve spent all together too much time on the internet, reading the 1,000 million horrible websites about the dangers of steroids, chronic skin issues and whether or not I’ve suddenly developed true eczema or if it’s just a reaction to something in my house/life. I’ve made myself sick reading horrible things and not reading anything positive.
If you know me, you know I’m good at the negative. Too good.
I can convince myself that the worst things will happen. I cannot accept that maybe it’s just a bad season and this will go away and be nothing to worry about in the future. I now stress doesn’t help at all, but between my conference next week and my sister getting married soon, I just want to feel like myself again. Please? I’m an exhausted, emotional mess who is letting something that shouldn’t be this big of a deal really get to me. But, the reality is, it does affect me. It does affect every decision I make.